Although the causes of cognitive impairment in patients with epilepsy have not been completely elucidated, three factors are clearly involved: the underlying etiology of epilepsy, the effects of seizures or the epileptiform EEG discharges themselves, and the central nervous system effects of antiepileptic drugs (AEDs). All commonly used AEDs have some effect on cognitive function, and the effect may be substantial when crucial functions are involved, such as learning in children.
With phenobarbital, there is a high risk for serious cognitive effects impacting attention and memory. Phenytoin may affect mental speed, mainly in higher dosing and polytherapy. Moderate monotherapy doses do not seem to induce much effect. Valproate does not seem to impair cognition if sufficiently controlled for hyperammonemia. For carbamazepine, there are conflicting reports, which may be due to selection bias or dosing. For oxcarbazepine, there is no evidence for any detrimental change compared to valproate but mild improvements on attentional tests. For topiramate, there is clear evidence for topiramate-induced cognitive impairment (attention, memory, and language function) in adults and children. Although data is sketchy, levetiracetam does not seem to have a negative impact on cognition. For lamotrigine, there is evidence of a cognitive-enhancing effect on attention. No evidence for cognitive side-effects has been found for vigabatrin. Ethosuximide is not associated with cognitive impairment although the evidence is sketchy. For gabapentin, tiagabine, zonisamide, and rufinamide no studies in children are available.
|Title of host publication||Pediatric Neurology, Part I|
|Editors||O. Dulac, M. Lassonde, H.B. Sarnat|
|Place of Publication||Amsterdam|
|Publication status||Published - 2013|
|Name||Handbook of Clinical Neurology|